Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 3, 2014Ramsey County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 3, 2014, 9:14 PM CDT for Ramsey County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 9:14 PM CDT (02:14 UTC)
Expired
Aug 3, 2014, 10:15 PM CDT
In force
61 min
Issued by
NWS Twin Cities, MN

County Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WWUS83 KMPX 040214
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 PM CDT SUN AUG 3 2014

MNZ060-062-070-040315-
DAKOTA-HENNEPIN-RAMSEY-
914 PM CDT SUN AUG 3 2014

...THUNDERSTORM MOVING OVER SOUTHEAST HENNEPIN... SOUTHERN RAMSEY... 
AND NORTHERN DAKOTA COUNTIES THROUGH 1015 PM CDT...

AT 912 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MSP INTL AIRPORT...OR NEAR FORT SNELLING. THIS
STORM WAS MOVING SOUTH AT 5 MPH.

ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MSP INTL AIRPORT.
  SUNFISH LAKE.
  MALL OF AMERICA.
  EAGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4477 9304 4478 9332 4495 9326 4495 9312
TIME...MOT...LOC 0214Z 000DEG 6KT 4488 9321

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:26 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 3, 6:26 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT SUN AUG 3 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 337 PM CDT SUN AUG 3 2014

DIFFUSE BOUNDARY THAT DRIFTED INTO CENTRAL MN OVERNIGHT HAS BECOME
EVEN MORE DIFFUSE AND ILL-DEFINED THIS AFTERNOON...BUT VESTIGES OF
IT STILL REMAIN ACROSS CENTRAL MN INTO NRN WI. ONCE AGAIN THIS
AFTERNOON...WE HAVE DEVELOPED AN UNCAPPED 1000-2000 MLCAPE...WHICH
WILL AGAIN LEAD TO SCATTERED DIURNALLY DRIVEN AIRMASS/PULSE
THUNDERSTORMS. HAVE SEEN A FAIR AMOUNT OF SPREAD WITH THE CAMS FOR
WHERE THE POP-UP SHOWERS APPEAR...WITH ISOLATED-SCATTERED STORMS
ACROSS THE ENTIRE REGION WHEN ENSEMBLING THE AVAILABLE GUIDANCE.
BASED ON THE EVOLUTION OF THE CU FIELD...THE ONE AREA WHERE YOU MAY
BE ABLE TO SAY THUNDER CHANCES LOOK MINIMAL IS OUT IN WRN MN WHERE
CU-FIELD HAS STRUGGLED TO DEVELOP. LOOKING AT THE SPC
MESOANALYSIS...THIS PART OF THE FORECAST AREA HAS SEEN PERSISTENT
DIFFLUENCE WITH THE H85 WINDS. LOW LEVEL SUBSIDENCE ASSOCIATED WITH
THE DIFFLUENCE HAS LIKELY RESULTED IN THE DELAYED CU DEVELOPMENT AND
MAY ALSO MAKE IT TOUGH FOR STORMS DEVELOP OUT THAT DIRECTION TODAY.

FOR TONIGHT...DRIED THE FORECAST CONSIDERABLY...AS THE LARGE SCALE
FORCING FOR PRECIP JUST IS NOT THERE. SREF IN PARTICULAR SHOWS GOOD
PRECIP PROBS THROUGH THE NIGHT IN THE EAST...BUT THE CAMS AND ECMWF
SHOW ACTIVITY AGAIN BEING DIURNALLY DRIVEN...WITH QPF/SIM
REFLECTIVITY DIMINISHING QUICKLY THIS EVENING. THE NAM/GFS BOTH KEEP
POPS GOING THROUGH THE NIGHT OVER SE MN INTO CENTRAL WI WITHIN A
LITTLE 10-20 KT WSW LOW LEVEL WIND MAX THEY DEVELOP. GIVEN VERY
LITTLE GRADIENT IN THE TEMPERATURES FROM THE SFC THROUGH H7...SEEMS
HARD TO BELIEVE WE WILL HAVE ENOUGH WAA WITH THESE MEAGER LOW LEVEL
WINDS TO SUPPORT MUCH CONVECTIVE ACTIVITY OVERNIGHT.

OTHER AREA TO WATCH TONIGHT WILL BE OUT WEST AS WAVE CURRENTLY
DRIVING STORMS OVER CENTRAL NODAK HEAD FOR SW MN. AS IT DOES
SO...IT WILL BE RUNNING AWAY FROM ITS LOW LEVEL SUPPORT...SO HAVE
FOLLOWED THE IDEA OF THE CAMS WITH NOTHING MORE THAN SOME MID/HIGH
CLOUDS SURVIVING INTO WRN MN TONIGHT.

FOR FOG...THE ONLY QUESTION AGAIN IS WHERE DO ANY CLOUDS LINGER
OVERNIGHT. DEWPS TODAY HAVE BEEN A COUPLE OF DEGREES HIGHER THAN
YESTERDAY...WHICH WILL RESULT IN CROSS-OVER TEMPS A BIT HIGHER THAN
LAST NIGHT. WITH LIGHT WINDS EXPECTED ONCE AGAIN AND LOWS GETTING
DOWN TO SIMILAR LEVELS...ANYWHERE THAT CAN STAY CLOUD FREE WILL
LIKELY DEVELOP AREAS OF FOG LIKE WE SAW LAST NIGHT.

FINALLY...FOR POPS MONDAY...CUT THEM BACK IN THE AFTERNOON AND
PUSHED DRY CONDITIONS DOWN THROUGH THE NORTHERN HALF OF THE MPX CWA.
THIS IS DUE TO DRY NE WINDS INCREASING DURING THE DAY ON MONDAY AS
HIGH PRESSURE WORKS OVER LAKE SUPERIOR. MODELS SIMILAR WITH
CONFINING AFTERNOON INSTABILITY TO SRN MN...SO HAVE CONFINED POPS TO
WHERE GUIDANCE STILL DEVELOPS 1000-1500 J/CAPE OF MLCAPE BY THE
AFTERNOON...WHICH IS DOWN ALONG THE I-90 CORRIDOR.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 337 PM CDT SUN AUG 3 2014

ISSUES IN THE LONG TERM CONTINUE ON WHERE AND WHEN PRECIPITATION
WILL OCCUR. JUST WHEN IT LOOKED LIKE WE HAD ACROSS THE BOARD
AGREEMENT WITH THE 00Z MODEL RUNS ON THE WEEK AHEAD...DIVERGENCE
SET BACK IN WITH THE 12Z MODEL RUNS WITH QUITE A SPREAD ON TIMING
AND LOCATION BETWEEN THE GEM...GFS AND ECMWF.

THE ISSUE IS A SHORT WAVE CURRENTLY OVER SOUTHERN BRITISH COLUMBIA
AND SHORTWAVE ENERGY LIFTING NORTHEAST FROM AN UPPER LOW IN
SOUTHERN CALIFORNIA. MODEL SOLUTIONS FAVOR PHASING THE SHORT WAVES
OVER MONTANA IN THE 36-48 HOUR TIME FRAME (MONDAY NIGHT-TUESDAY).
THEREAFTER...THE GFS AND GEM ARE ON A FAST TRACK ON BRINGING THIS
INTO THE FA. THE GEM IS QUICKEST WITH RAIN REACHING US BY TUESDAY
EVENING WITH THE GFS ARRIVAL BY WEDNESDAY MORNING. BOTH OF THESE
SOLUTIONS HAVE A WIDE SWATH OF 2 TO 5 INCH RAINS ACROSS CENTRAL
AND SOUTHERN MN AND WESTERN WI DUE TO THE TROPICAL FEED ASSOCIATED
WITH THE SOUTHERN STREAM ENERGY. ALTHOUGH MODEL RUNS HAVE
MEANDERED BACK AND FORTH ON LOCATION THE PAST FEW DAYS...THE
HEAVY RAIN SIGNATURE HAS BEEN THERE CONSISTENTLY DUE TO THE
TROPICAL FEED.

THE ECMWF ON THE OTHER HAND IS MUCH SLOWER ON BRINGING THE RAIN
INTO THE FA AND IS CLOSER TO ENSEMBLE RUNS WHICH HAVE BEEN SHOWING
A SLOWER EVOLUTION. THIS MAY BE PARTLY DUE TO TROPICAL STORM
BERTHA...WHICH WILL BE MOVING NORTHWARD ACROSS THE FAR WESTERN
ATLANTIC DURING THE WEEK AHEAD. THIS MAY BE WHAT HOLDS THINGS UP
A BIT. THEREFORE...TRENDED THE FORECAST CLOSER TO THE ECMWF
FORECAST WHICH WOULD HAVE PRECIPITATION CHANCES ACROSS SOUTHWEST
AREAS OF THE FA TUESDAY AND WEDNESDAY WITH SMALL CHANCES SPREADING
EASTWARD FOR THURSDAY AND FRIDAY AND CONTINUING THROUGH THE
WEEKEND. TEMPERATURES (HIGHS/LOWS) THROUGH THE PERIOD REMAIN A
FEW DEGREES BELOW SEASONAL AVERAGES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 615 PM CDT SUN AUG 3 2014

THE BAROCLINIC ZONE OVER THE AREA WHICH HAS LED TO ISOLATED
SHRA/TSRA THE PAST FEW AFTERNOONS WILL SLOWLY SAG SOUTH OVER THE
UPCOMING 24 HOURS... ALTHOUGH IT STILL MAY BE SUFFICIENTLY CLOSE
BY TO KICK OFF ACTIVITY ONCE AGAIN TOMORROW. CURRENT ACTIVITY
SHOULD WANE AS THE EVENING PROGRESSES AND WE LOSE DIURNAL HEATING.
THE ONLY QUESTION FOR THE OVERNIGHT IS WHETHER UPSTREAM SHRA/TSRA
OVER THE DAKOTAS WILL IMPACT THE REGION. FOR NOW... WILL BANK ON
IT DISSIPATING AND/OR STAYING TO OUR SOUTHWEST... BUT IT IS
SOMETHING THAT WILL NEED TO BE MONITORED. FOG COULD BE AN ISSUE
ONCE AGAIN TONIGHT... ALTHOUGH IT DOES APPEAR THAT WE MAY HAVE
MORE IN THE WAY OF DEBRIS CLOUDS AROUND FROM UPSTREAM
CONVECTION... WHICH WOULD HELP TO MITIGATE THE FOG POTENTIAL.
BUT... WITH WINDS REMAINING NEARLY NIL AND TEMPERATURES EXPECTED
TO DROP TO NEAR THE CROSS-OVER TEMPERATURES IN SOME LOCATIONS...
DID INCLUDE A MENTION OF FOG AT THE MORE TYPICAL LOCATIONS.

KMSP...CONFIDENCE IN FORECAST DETAILS IS SOMEWHAT LOW GIVEN
ISOLATED NATURE OF THE CONVECTION... SO AMENDMENTS COULD CERTAINLY
OCCUR SHOULD STORMS LOOK LIKE THEY WILL IMPACT THE AREA. INCLUDED
A VCSH FOR LATE TONIGHT SHOULD ANY DYING ACTIVITY WORK INTO THE
AREA... AND A VCTS AGAIN ON MONDAY AFTERNOON WITH THE BOUNDARY
STILL LINGERING IN THE AREA. WIND DIRECTION WILL CONTINUE TO BE
DIFFICULT TO NAIL DOWN... BUT LUCKILY WIND SPEEDS WILL REMAIN
LIGHT. THE ONLY EXCEPTION WOULD BE BRIEF DIRECTION CHANGES AND
INCREASES IN SPEED DUE TO OUTFLOW FROM ANY NEARBY SHRA/TSRA
THROUGH THE PERIOD.

/OUTLOOK FOR KMSP/
MONDAY OVERNIGHT THROUGH THURSDAY...VFR EXPECTED... BRIEF MVFR
POSSIBLE WEDNESDAY NIGHT AND THURSDAY WITH A CHANCE OF SHRA/TSRA.
MAINLY EAST WIND 10 KT OR LESS INCREASING TO 10 TO 15 KT THURSDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...RAH
AVIATION...
Hazardous weather outlook, Aug 3, 12:25 PM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1225 PM CDT SUN AUG 3 2014

MNZ041-042-047>049-054>058-064>067-073>077-082>085-091>093-041400-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-
BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-
MARTIN-FARIBAULT-FREEBORN-
1255 PM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND EARLY TONIGHT. THE
SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA THROUGH THE
PERIOD. THE GREATEST CHANCES WILL OCCUR MONDAY...AND OVER SOUTH
CENTRAL MINNESOTA TUESDAY NIGHT INTO WEDNESDAY. THE SEVERE
WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ043>045-050>053-059>063-068>070-078-WIZ014>016-023>028-041400-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-
GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
1225 PM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND EARLY TONIGHT. THE
SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY....AND AGAIN FROM
THURSDAY NIGHT INTO THE WEEKEND. THE SEVERE WEATHER THREAT IS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 9:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 PM CDT SUN AUG 3 2014

MNZ060-062-070-040315-
DAKOTA-HENNEPIN-RAMSEY-
914 PM CDT SUN AUG 3 2014

...THUNDERSTORM MOVING OVER SOUTHEAST HENNEPIN... SOUTHERN RAMSEY...
AND NORTHERN DAKOTA COUNTIES THROUGH 1015 PM CDT...

AT 912 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MSP INTL AIRPORT...OR NEAR FORT SNELLING. THIS
STORM WAS MOVING SOUTH AT 5 MPH.

ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MSP INTL AIRPORT.
  SUNFISH LAKE.
  MALL OF AMERICA.
  EAGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4477 9304 4478 9332 4495 9326 4495 9312
TIME...MOT...LOC 0214Z 000DEG 6KT 4488 9321

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:11 PM CDTSpecial Weather StatementMPXWashington64 min
Aug 3, 10:21 PM CDTSpecial Weather StatementMPXGoodhue54 min
Aug 4, 10:14 AM CDTSpecial Weather StatementMPXMartin46 min
Aug 4, 10:16 AM CDTSpecial Weather StatementMPXMartin44 min
Aug 4, 10:59 AM CDTSpecial Weather StatementMPXFaribault46 min
Aug 4, 4:19 PM CDTSpecial Weather StatementMPXChippewa41 min
Aug 4, 5:36 PM CDTSpecial Weather StatementMPXEau Claire114 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.